Hail, Brule
- When
- August 6, 7:55 PM CST to 7:57 PM CST
- Where
- Brule County, 8.29 mi S of (9v9)chamberlain Arp
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.650, -99.320
A very unstable atmosphere was in place across south central and southeast South Dakota with around 2000 J/kg MLCAPE. As a strong upper-level wave dropped from Montana into North Dakota, storms initiated after 1400CST along a pre-frontal surface trough across north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A very unstable atmosphere was in place across south central and southeast South Dakota with around 2000 J/kg MLCAPE. As a strong upper-level wave dropped from Montana into North Dakota, storms initiated after 1400CST along a pre-frontal surface trough across north central South Dakota. As storms moved into an environment with deep-layer effective shear of 40 to 50 knots, the southernmost cells produced very large hail as well as a brief tornado near Burke later in the evening. Two people were injured when the garage they were moving cars into at the time of the storm was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 5:52 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 652 PM CDT Tue Aug 6 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 306 PM CDT Tue Aug 6 2019 The atmosphere looks like it will get organized tonight and bring a very good chance for severe weather. An upper level wave will move from eastern MT into northern SD this evening and should spark thunderstorm development in south central ND and north central SD from about 22-0z. The area of development will likely see CAPE values close to 2000 J/kg with good deep layer shear, likely 40 to 50 knots from the surface to 6 km. The latest model soundings show a favorable environment across central and eastern SD as these storms move southeast. While the instability upstream is decent the shear will likely be a driving factor in maintaining the stronger updrafts as well as new ones this evening. Areas from around the James Valley west will see the higher instability and the better chance for large hail. Later in the night, after about 5z, the threat should turn a little more towards wind. A favorable shear profile with deep nearly unidirectional winds suggest the potential for very strong winds. The surface to 3 km bulk shear vector is oriented from about 330 degrees and should be favorable for a couple of QLCS tornadoes if any component of the convection becomes linear. Time will tell but at this time the highest threat for severe weather should be from about 9 pm to 2 am CDT. As the storms shift east they will gradually move away from the better instability so as they approach Interstate 29 there should be a downward trend in coverage and intensity late tonight. Some residual thunderstorm activity will be possible in northwest IA on Wednesday morning but severe weather is not expected with this. Skies will be partly cloudy as high pressure builds south and winds turn to the north and northeast. Highs will be seasonally warm in the lower to mid 80s with dew points in the 60s, so a touch humid. .LONG TERM...(Wednesday Night through Tuesday) Issued at 306 PM CDT Tue Aug 6 2019 There will be a small chance for thunderstorms near the Missouri River Wednesday night which is near the low and mid level thermal gradient and location of a weak upper level wave. Severe weather looks unlikely. Temperatures will cool overnight with high pressure building. Lows in the mid 50s near Brookings to lower 60s along the Missouri River. Thursday should prove to be another seasonally warm day with temperatures a bit below normal. Upper level ridging will build across the area and should keep conditions dry. Friday night into Saturday will see this ridge break down a bit and the chances for thunderstorms will return as a decent mid level wave moves through. Warm advection will increase as the low level jet increases and this should bring a round of thunderstorms to the area. A few severe storms appear possible. Flow remain favorable for both near to below normal temperatures as well as occasional thunderstorm chances Sunday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 650 PM CDT Tue Aug 6 2019 High clouds will increase this evening as thunderstorms approach from the northwest. During the late evening and early overnight, several strong storms are possible west of a KHON to KMHE to KYKN line, with heavy rain, large hail, and brief strong wind gusts up to 50 kt. Storms move south of the area by the early morning hours. Surface winds shift to northerly during the day Wednesday as a weak cool front moves in. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 710 PM CDT Tue Aug 6 2019 SDZ038-039-050-052>054-057>061-063>065-068-069-080015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 710 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. This is an enhanced risk of severe thunderstorms this evening into the early overnight. A few of these storms may be capable of large hail up to 2 inches in diameter and wind gusts up to 80 mph. The best chance for these storms should is between 9 pm and 1 am CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 9 pm. IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ040-055-056-062-066- 067-070-071-080015- Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota- Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union- 710 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few thunderstorms will move into the Interstate 29 corridor after 11 pm CDT through 2 am CDT. An isolated storm could produce hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-080015- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-Murray- Cottonwood-Nobles-Jackson- 710 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Tonight. A few thunderstorms are possible east of I-29 through the overnight hours, with brief heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 209 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
10 hail, 6 thunderstorm wind, 1 lightning, 1 flash flood, 1 tornado. Local standard time, as filed.
Lightning started a fire in an unharvested grain field. Rain extinguished the fire within 15 minutes after ignition.
Hail size varied from nickel to golf ball size.
Hail destroyed a car windshield and headlights.
Numerous roads were under water to a depth of 2 to 3 feet to the south of State Highway 44.
Thunderstorm winds flattened corn, laying to the southwest.
Wooden power poles broken off by thunderstorm winds. A large area of 80 to 100 mile per hour winds accompanied the tornadic development.
Significant crop damage caused by wind-driven hail.
A tornado developed and touched down in the heart of town near Washington and 7th streets, causing damage to several trees at the touchdown point. Shortly after, the tornado severely damaged several structures while tracking south, including leveling several buildings at the lumber yard, destroying the civic center, and causing significant damage to the school. The start of the school year was delayed by two weeks due to extent of the damage. Two people were (directly) injured by debris when a garage collapsed on them while moving vehicles to safety. Numerous power transmission poles and lines were removed by the tornado. Around 2 miles south southeast of Burke, the tornado struck a residence causing severe damage to the roof. Shortly thereafter, the tornado lifted before reaching the intersection of 295th Street and 345th Avenue after traveling a bit less than 4 miles. The path width reached a maximum of 75 yards within the city of Burke. Up to 3000 trees were damaged by the tornado in and near Burke. Property damage costs are rough estimates.
A metal building was destroyed by strong thunderstorm winds.
Numerous large branches were brought down on power transmission lines in the city of Burke.
Winds downed at least six large pine, spruce and cedar trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850789, 850790, 850793, 850794, 853838, 850795, 850796, 850797, 850798, 850788, 850800, 850801, 850803, 850806, 850799, 850950, 850802, 850804, 853866.